MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH UNITRAX MODULAR ENDO HEAD 41MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH UNITRAX MODULAR ENDO HEAD 41MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 6942-5-041
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 07/26/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient's left hip was converted from a hemi to a total hip due to the modular endo head migrating through the acetabulum.Intra-operatively, metal staining was noted at the junction of the stem and sleeve, and some metal staining in the surrounding tissue.
 
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
Reported event: an event regarding periprosthetic fracture involving an other hip head was reported.The event was confirmed.Method & results: product evaluation and results: material analysis, visual, functional, and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of medical records with a clinical consultant indicated "this patient underwent a left hip hemi arthroplasty and then 6 1/2 years later required revision surgery for protrusio of the femoral head through the acetabulum.I can confirm that the patient had protrusio but i cannot confirm that revision was indeed carried out since i have no postoperative x-ray nor do i have any operation reports.The surgeon apparently found a metal staining around the implant and the soft tissues but i cannot confirm this as i have no documentation for this except in the summary.The root cause of protrusio following a hemi arthroplasty is multifactorial.When the patient undergoes a hemi arthroplasty because there is no acetabular component, the metal head can wear against whatever acetabular cartilage is left and gradually move medially.This especially can occur in patients who are osteopenic.The patient's bmi and activity level can also contribute as well as trauma.The root cause of metal staining around and implant and in the soft tissue is also multifactorial including surgical technique factors, patient factors including bmi and activity level and implant factors.".Product history review: review of the device history records indicate the devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported the modular endo head migrated through the acetabulum.A review of medical records with a clinical consultant indicated "this patient underwent a left hip hemi arthroplasty and then 6 1/2 years later required revision surgery for protrusio of the femoral head through the acetabulum.I can confirm that the patient had protrusio but i cannot confirm that revision was indeed carried out since i have no postoperative x-ray nor do i have any operation reports.The surgeon apparently found a metal staining around the implant and the soft tissues but i cannot confirm this as i have no documentation for this except in the summary.The root cause of protrusio following a hemi arthroplasty is multifactorial.When the patient undergoes a hemi arthroplasty because there is no acetabular component, the metal head can wear against whatever acetabular cartilage is left and gradually move medially.This especially can occur in patients who are osteopenic.The patient's bmi and activity level can also contribute as well as trauma.The root cause of metal staining around and implant and in the soft tissue is also multifactorial including surgical technique factors, patient factors including bmi and activity level and implant factors.".No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
UNITRAX MODULAR ENDO HEAD 41MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
anna ryan
raheen business park
limerick NA
EI   NA
61498200
MDR Report Key15266693
Report Number0002249697-2022-01204
Device Sequence Number6475997
Product Code JDI
UDI-Device Identifier07613327032352
UDI-Public07613327032352
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2020
Device Model Number6942-5-041
Device Catalogue Number6942-5-041
Device Lot NumberPM80TE
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/26/2022
Supplement Date Received by Manufacturer10/20/2022
Initial Report FDA Received Date08/22/2022
Supplement Report FDA Received Date11/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/17/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age82 YR
Patient SexFemale